Queueing Systems

, Volume 62, Issue 4, pp 311–344 | Cite as

Exact asymptotics for the stationary distribution of a Markov chain: a production model

  • Ivo Adan
  • Robert D. Foley
  • David R. McDonald
Open Access


We derive rough and exact asymptotic expressions for the stationary distribution π of a Markov chain arising in a queueing/production context. The approach we develop can also handle “cascades,” which are situations where the fluid limit of the large deviation path from the origin to the increasingly rare event is nonlinear. Our approach considers a process that starts at the rare event. In our production example, we can have two sequences of states that asymptotically lie on the same line, yet π has different asymptotics on the two sequences.


Rare events Large deviations Exact asymptotics Change of measure h transform Time reversal Markov additive process Markov chain R-transient 

Mathematics Subject Classification (2000)

60K25 60K20 


  1. 1.
    Borovkov, A.A., Mogulskii, A.A., Large deviations for Markov chains in the positive quadrant. Usp. Mat. Nauk 56, 3–116 (2001). MR1892559 (2002m:60045) Google Scholar
  2. 2.
    Breiman, L.: Probability, 1st edn. Addison-Wesley, Reading (1968) Google Scholar
  3. 3.
    Cinlar, E.: Introduction to Stochastic Processes. Prentice-Hall, New York (1975) Google Scholar
  4. 4.
    Dabrowski, A., Lee, J., McDonald, D.R.: Large deviations of mulitclass M/G/1 queues. Can. J. Stat. 37(3), 327–346 (2009) CrossRefGoogle Scholar
  5. 5.
    Durrett, R.: Probability: Theory and Examples, 3rd edn. Duxbury, N. Scituate (2005) Google Scholar
  6. 6.
    Ethier, S.N., Kurtz, T.G.: Markov Processes. Characterization and Convergence. Wiley Series in Probability and Mathematical Statistics. Wiley, New York (1986), 534 p. Google Scholar
  7. 7.
    Foley, R.D., McDonald, D.R.: Join the shortest queue: stability and exact asymptotics. Ann. Appl. Probab. 11(3), 569–607 (2001). doi: 10.1214/aoap/1015345342 Google Scholar
  8. 8.
    Foley, R.D., McDonald, D.R.: Bridges and networks: Exact asymptotics. Ann. Appl. Probab. 15, 542–586 (2005). doi: 10.1214/105051604000000675 CrossRefGoogle Scholar
  9. 9.
    Foley, R.D., McDonald, D.R.: Large deviations of a modified Jackson network: stability and rough asymptotics. Ann. Appl. Probab. 15, 519–541 (2005). doi: 10.1214/105051604000000666 CrossRefGoogle Scholar
  10. 10.
    Foley, R.D., McDonald, D.R.: Large deviations and exact asymptotics: a constructive theory (2008, in preparation) Google Scholar
  11. 11.
    Griffeath, D.: A maximal coupling for Markov chains. Z. Wahrscheinlichkeitstheor. Verw. Geb. 31, 95–106 (1974/75). MR0370771 (51 #6996) CrossRefGoogle Scholar
  12. 12.
    Ignatiouk-Robert, I.: Martin boundary of a killed random walk on a half-space. J. Theor. Probab. 21(1), 35–68 (2008). MR2384472 CrossRefGoogle Scholar
  13. 13.
    Kesten, H.: Renewal theory for functionals of a Markov-chain with general state space. Ann. Probab. 2(3), 355–386 (1974) CrossRefGoogle Scholar
  14. 14.
    Khanchi, A.: State of a network when one node overloads. Ph.D. Thesis, University of Ottawa (2008). Google Scholar
  15. 15.
    Li, H., Miyazawa, M., Zhao, Y.Q.: Geometric decay in a QBD process with countable background states with applications to a join-the-shortest-queue model. Stoch. Models 23(3), 413–438 (2007) CrossRefGoogle Scholar
  16. 16.
    McDonald, D.R.: Asymptotics of first passage times for random walk in an orthant. Ann. Appl. Probab. 9(1), 110–145 (1999). doi: 10.1214/aoap/1029962599 CrossRefGoogle Scholar
  17. 17.
    Meyn, S., Tweedie, R.: Markov Chains and Stochastic Stability (1993).
  18. 18.
    Shwartz, A., Weiss, A.: Large Deviations for Performance Analysis: Queues, Communication, and Computing. Chapman and Hall, London (1995) Google Scholar

Copyright information

© The Author(s) 2009

Authors and Affiliations

  • Ivo Adan
    • 1
  • Robert D. Foley
    • 2
  • David R. McDonald
    • 3
  1. 1.Department of Mathematics and Computer ScienceEindhoven University of TechnologyEindhovenThe Netherlands
  2. 2.Department of Industrial & Systems EngineeringGeorgia Institute of TechnologyAtlantaUSA
  3. 3.Department of Mathematics and StatisticsThe University of OttawaOttawaCanada

Personalised recommendations